Alert archive / Nebraska / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 38, NWS North Platte, NE

May 10, 2018Chase County, Perkins County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at May 10, 2018, 7:05 PM MDT for Chase County, Perkins County, Nebraska. It was in force for 40 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 10, 2018, 7:05 PM MDT (01:05 UTC)
Expired
May 10, 2018, 7:45 PM MDT
In force
40 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Chase County, NE, Perkins County, NE

The radar

The North Platte radar (KLNX), 158 km from the middle of the area, began a volume at 01:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 10, 7:42 PM MDTHAIL 1Grant, NE
May 10, 7:47 PM MDTHAIL 1.75Grant, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 37 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 10, 6:59 PM MDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.1 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2018-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1050 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2018-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 144 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1050 J/kg
Mixed-layer CIN
-108 J/kg
Mixed-layer LCL
1982 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
144 m²/s²
0-3 km storm-relative helicity
446 m²/s²
Significant tornado parameter
0.0
Supercell composite
8.2

Open this sounding in Storm Lab

The text

As transmitted.

715 
WUUS53 KLBF 110105
SVRLBF
NEC029-135-110145-
/O.NEW.KLBF.SV.W.0038.180511T0105Z-180511T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
705 PM MDT THU MAY 10 2018

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  Perkins County in southwestern Nebraska...
  Northwestern Chase County in southwestern Nebraska...

* Until 745 PM MDT

* At 705 PM MDT, a severe thunderstorm was located 9 miles east of
  Venango, or 11 miles southwest of Grant, moving northeast at 35
  mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees. 

* This severe thunderstorm will be near, 
  Grant around 725 PM MDT. 
  Madrid around 740 PM MDT. 
  Elsie around 745 PM MDT. 

Other locations impacted by this severe thunderstorm include Brandon
and Wild Horse Spring.

This includes Highway 61 between mile markers 51 and 76.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4080 10197 4101 10167 4100 10150 4072 10128
      4061 10195
TIME...MOT...LOC 0105Z 242DEG 29KT 4072 10186 

HAIL...1.50IN
WIND...60MPH
 
$$

Taylor
1 follow-up statement
975 
WWUS53 KLBF 110122
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
722 PM MDT THU MAY 10 2018

NEC029-110131-
/O.CAN.KLBF.SV.W.0038.000000T0000Z-180511T0145Z/
Chase NE-
722 PM MDT THU MAY 10 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CHASE COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A severe thunderstorm watch remains in effect until 200 AM MDT for
southwestern Nebraska.

LAT...LON 4081 10190 4101 10167 4100 10150 4072 10128
      4071 10184
TIME...MOT...LOC 0121Z 233DEG 24KT 4079 10177 

$$

NEC135-110145-
/O.CON.KLBF.SV.W.0038.000000T0000Z-180511T0145Z/
Perkins NE-
722 PM MDT THU MAY 10 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM MDT
FOR CENTRAL PERKINS COUNTY...

At 721 PM MDT, a severe thunderstorm was located near Grant, moving
northeast at 25 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

This severe storm will be near...
  Grant around 730 PM MDT. 
  Madrid around 745 PM MDT. 

Other locations impacted by this severe thunderstorm include Wild
Horse Spring.

This includes Highway 61 between mile markers 55 and 75.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4081 10190 4101 10167 4100 10150 4072 10128
      4071 10184
TIME...MOT...LOC 0121Z 233DEG 24KT 4079 10177 

HAIL...1.50IN
WIND...60MPH
 
$$

Taylor

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 6:08 PM MDT, 57 minutes earlier.

Area forecast discussion, May 10, 6:08 PM MDT, 57 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
708 PM CDT Thu May 10 2018

.SHORT TERM...(This evening through Friday)
Issued at 334 PM CDT Thu May 10 2018

Models continue to agree that thunderstorms will congeal into an MCS
across the Sandhills into southwest NE early this evening, and then
track eastward across north central and central Nebraska mid to late
evening. Surface low pressure will be located across northeast
CO. early this evening, with a warm front extending east from the
low across west central and southwest Nebraska. This is the area
where low level moisture will be maximized with SFC dew points
near 60F. This is also the area of best instability and strongest
shear. Large hail and wind damage seem most likely in these areas
as the storms move through. In addition there is a small chance
that an isolated tornado may form, especially right near the warm
front where LCL levels may be lower due to the local higher
moisture content.

.LONG TERM...(Friday night through Thursday)
Issued at 334 PM CDT Thu May 10 2018

Unsettled weather will continue Friday into Saturday. A large upper
level low pressure system will remain established across the
western CONUS. We'll be on the eastern fringes, with a chance for
showers through Saturday. NAM does continue to indicate some
instability in the mid levels Friday night, and will include
thunder during this time. Otherwise the surface front will be well
to the south in KS, with an overcast stratus cloud deck and cool
temperatures locked in our area both Friday and Saturday. By
Sunday, expected some improvement as the upper level low weakens
across the Rockies. Breaks in the clouds should allow highs to
reach the mid and upper 60s.

The upper trough will reload and deepen next week across the
western U.S. This will continue southwest flow aloft across the
central plains. A stationary front will meander north and south
during this time, separating warm, humid Gulf air to the south and
cooler drier Canadian air to the north. This, with the upper
trough locate d to the west, should yield a good set up for at
least scattered thunderstorms at times. Highs mostly will be in
the mid to upper 70s, with perhaps some lower 80s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 644 PM CDT Thu May 10 2018

Numerous thunderstorms developing across the eastern Panhandle
into the far western Sandhills. Storms are expected to continue
through the evening hours with movement east-northeast; storms
are anticipated to congeal and transition to clusters/line this
evening as well. Storms are expected to exit out of the local
forecast area during the small hours. Meanwhile, ceilings are
expected to deteriorate to low-end MVFR (less than 2 kft) to IFR
overnight with sub-VFR conditions continuing tomorrow.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Taylor
LONG TERM...Taylor
AVIATION...ET
Hazardous weather outlook, May 10, 2:52 PM MDT, 4 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
352 PM CDT Thu May 10 2018

NEZ004>010-022>029-035>038-056>059-069>071-094-112100-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
352 PM CDT Thu May 10 2018 /252 PM MDT Thu May 10 2018/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Severe thunderstorms capable of large hail and wind damage are
expected late this afternoon and early evening across western
Nebraska. The risk of severe weather will spread east into north
central and central Nebraska this evening.

Storm activity will develop across the Panhandle late this
afternoon. The thunderstorms are expected to become numerous as
they move east through western Nebraska early this evening and
later across north central Nebraska in central Nebraska.

Large hail is the main threat late this afternoon and early this
evening across the Panhandle and western Nebraska. Then more of a
wind damage threat is expected as storms move east across north
central and central Nebraska.

An isolated tornado could form late this afternoon or early this
evening, and this would be most likely to occur about 35 miles
north or south of a line from Oshkosh to North Platte.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

Thunderstorms are possible at times Friday through Wednesday. The
risk of organized severe weather appears low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon and tonight.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

Taylor

In the hours before

Local storm report, May 10, 5:47 PM MDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
647 PM CDT THU MAY 10 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     HEAVY RAIN       GORDON                  42.81N 102.20W
05/10/2018  E0.00 INCH       SHERIDAN           NE   PUBLIC

            HEAVY RAIN, STREET FLOODING IN TOWN.

&&

JGOMEZ
Local storm report, May 10, 5:58 PM MDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
658 PM CDT THU MAY 10 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0632 PM     HAIL             19 N ELLSWORTH          42.33N 102.29W
05/10/2018  E1.00 INCH       SHERIDAN           NE   PUBLIC

&&

JGOMEZ
Local storm report, May 10, 6:22 PM MDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
722 PM CDT THU MAY 10 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0702 PM     HAIL             12 NE OSHKOSH           41.53N 102.18W
05/10/2018  M1.75 INCH       GARDEN             NE   PUBLIC

&&

SJACOBS
Local storm report, May 10, 6:42 PM MDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
742 PM CDT THU MAY 10 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0739 PM     HAIL             4 ESE OSHKOSH           41.39N 102.27W
05/09/2018  M1.00 INCH       GARDEN             NE   TRAINED SPOTTER

            VIA SPOTTERNETWORK.ORG

&&

ET
Local storm report, May 10, 6:55 PM MDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
755 PM CDT THU MAY 10 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     HEAVY RAIN       17 N ASHBY              42.27N 101.93W
05/10/2018  M1.75 INCH       CHERRY             NE   PUBLIC

&&

JGOMEZ
Local storm report, May 10, 7:00 PM MDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
800 PM CDT THU MAY 10 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0759 PM     HAIL             LEWELLEN                41.33N 102.14W
05/10/2018  E1.50 INCH       GARDEN             NE   PUBLIC

&&

JGOMEZ

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 6:00 PM MDTSevere Thunderstorm WarningLBFKeith, Perkins45 min
May 10, 6:09 PM MDTSevere Thunderstorm WarningLBFGarden51 min
May 10, 6:11 PM MDTSevere Thunderstorm WarningLBFCherry28 min
May 10, 6:27 PM MDTSevere Thunderstorm WarningLBFArthur, Garden, Grant48 min
May 10, 6:42 PM MDTSevere Thunderstorm WarningLBFKeith, Perkins48 min
May 10, 6:50 PM MDTAreal Flood AdvisoryLBFKeith, Perkins3 hr
May 10, 6:58 PM MDTSevere Thunderstorm WarningLBFArthur, Garden, Keith47 min
May 10, 7:16 PM MDTSevere Thunderstorm WarningLBFHooker, Logan, McPherson, Thomas44 min
May 10, 7:29 PM MDTSevere Thunderstorm WarningLBFKeith, Lincoln, Perkins46 min
May 10, 7:42 PM MDTSevere Thunderstorm WarningLBFPerkins48 min
May 10, 7:47 PM MDTSevere Thunderstorm WarningLBFCherry, Logan, McPherson, Thomas43 min
May 10, 8:12 PM MDTSpecial Weather StatementLBFLincoln48 min
May 10, 8:25 PM MDTAreal Flood AdvisoryLBFPerkins3 hr
May 10, 8:28 PM MDTSevere Thunderstorm WarningLBFLincoln, Perkins47 min
May 10, 8:37 PM MDTSpecial Weather StatementLBFLincoln53 min
May 10, 8:41 PM MDTSevere Thunderstorm WarningLBFLincoln49 min
May 10, 8:57 PM MDTSpecial Weather StatementLBFCuster48 min
May 10, 9:05 PM MDTSevere Thunderstorm WarningLBFBlaine, Custer, Lincoln55 min
May 10, 9:09 PM MDTSevere Thunderstorm WarningLBFLincoln51 min
May 10, 9:13 PM MDTSevere Thunderstorm WarningLBFLincoln, Perkins62 min
May 10, 9:20 PM MDTAreal Flood AdvisoryLBFLincoln, Perkins3 hr
May 10, 9:44 PM MDTAreal Flood AdvisoryLBFKeith3 hr
May 10, 9:58 PM MDTSevere Thunderstorm WarningLBFCuster62 min
May 10, 10:01 PM MDTSevere Thunderstorm WarningLBFLincoln29 min
May 10, 10:25 PM MDTSevere Thunderstorm WarningLBFFrontier, Lincoln50 min
May 10, 10:30 PM MDTSevere Thunderstorm WarningLBFKeith, Perkins45 min
May 10, 10:59 PM MDTSevere Thunderstorm WarningLBFCuster31 min
May 10, 11:12 PM MDTSevere Thunderstorm WarningLBFKeith, Lincoln48 min
May 10, 11:41 PM MDTSevere Thunderstorm WarningLBFFrontier, Lincoln49 min
May 10, 11:53 PM MDTSevere Thunderstorm WarningLBFKeith, Lincoln52 min
May 11, 12:44 AM MDTSevere Thunderstorm WarningLBFKeith, Lincoln46 min
May 11, 1:27 AM MDTSevere Thunderstorm WarningLBFLincoln, Logan, McPherson48 min
May 11, 2:12 AM MDTSevere Thunderstorm WarningLBFLincoln, Logan63 min
May 11, 3:05 AM MDTSpecial Weather StatementLBFHooker55 min
May 11, 3:36 AM MDTSpecial Weather StatementLBFGrant39 min
May 11, 3:58 AM MDTSpecial Weather StatementLBFHooker47 min
May 11, 4:14 AM MDTSpecial Weather StatementLBFGrant46 min
May 11, 4:18 AM MDTSpecial Weather StatementLBFThomas27 min
May 11, 4:50 AM MDTSpecial Weather StatementLBFThomas40 min
May 11, 4:56 AM MDTSpecial Weather StatementLBFCherry49 min
May 11, 5:53 AM MDTSpecial Weather StatementLBFBrown52 min
May 11, 6:55 AM MDTSpecial Weather StatementLBFThomas50 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.